What is the role of transcutaneous pacing in the treatment of third-degree atrioventricular (AV) block?

Updated: Jul 05, 2018
  • Author: Akanksha Agrawal, MBBS; Chief Editor: Jeffrey N Rottman, MD  more...
  • Print
Answer

Transcutaneous pacing is the treatment of choice for any symptomatic patient. All patients who have third-degree atrioventricular (AV) block (complete heart block) associated with repeated pauses, an inadequate escape rhythm, or a block below the AV node (AVN) should be stabilized with temporary pacing. Transcutaneous pacing is demonstrated in the video below.

Transcutaneous cardiac pacing in a patient with third-degree heart block. Video courtesy of Therese Canares, MD; Marleny Franco, MD; and Jonathan Valente, MD (Rhode Island Hospital, Brown University).

When assessing capture with transcutaneous pacing, it is important to avoid the common mistake of looking for electrical capture on the monitor. The pacing artifact is usually large and that QRS complex can rarely be seen reliably. Instead, palpation for the pulse is the best indication of capture.

Although the transcutaneous pacer should be placed on all patients, this mode of pacing is not highly reliable and is extremely uncomfortable for the patient. Symptomatic patients in whom capture cannot be obtained with a transcutaneous pacemaker need urgent placement of a transvenous pacemaker. Placement of a transvenous pacemaker is also indicated for asymptomatic patients in whom capture cannot be obtained; the timing of this should be discussed with the consulting cardiologist.

The decision to place a transvenous pacing wire depends on the availability of fully trained personnel and equipment for placing a transvenous wire. All patients with persistent block below the AVN should be prepared for temporary wire placement.

Hemodynamically stable patients in whom transcutaneous pacing can be successfully performed can go to a telemetry unit or ICU at the discretion of the treating cardiologist. Hemodynamically unstable patients for whom timely cardiologic consultation is unavailable should undergo temporary transvenous pacemaker insertion in the emergency department (ED).

Hemodynamically unstable patients may be treated with atropine. This should be done with a degree of caution. The goal of atropine therapy is to improve conduction through the AVN by reducing vagal tone via receptor blockade. Atropine often improves the ventricular rate if the site of block is in the AVN. The peak increase in heart rate occurs in 2-4 minutes after IV administration; the half-life is 2-3 hours.

However, if the block is in the His bundle, atropine may lead to an increased atrial rate, and a greater degree of block can occur with a slower ventricular rate. Atropine is unlikely to be successful in wide-complex bradyarrhythmias where the level of the block is below the level of the AVN.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!